A Cork soldier who was given the anti-malarial drug, Lariam, for an overseas tour of duty in Chad, has sued the State in the High Court.
Father-of-three, Anthony Cole, who served for 33 years in the Defence Forces, has claimed he has not felt ‘normal’ since the five months of duty in 2009, and that he suffers headaches, nightmares, mood swings, and irritability.
His counsel, Gerry Healy, SC, said Mr Cole, who was based mainly at Collins Barracks, Cork, loved the army, but got an adverse reaction to the medical treatment given by the Defence Forces to protect him from malaria in Chad, in equatorial Africa.
Counsel said the soldier suffered from very severe psychiatric symptoms and still suffers from “appalling symptoms”.
Mr Cole, Duneoin, Carrigaline, Cork, has sued the Minister for Defence and the Attorney General. He was given Lariam, also known as Mefloquine, for two weeks before he travelled, while on his tour of duty, and for a number of weeks after his return home from Chad.
He has claimed that when he arrived in Chad, his sleep became very disturbed and he became unhappy and exceedingly irritable. He has claimed he felt so bad that after three weeks he seriously considered returning home, but persisted with the five-month tour.
He has further claimed he has never felt normal since then and that his life has been thrown into disarray and that he suffers nightmares, headaches, mood swings, and depression.
He alleges there was a failure to adequately warn members of the Defence Forces of the side-effects of the anti-malarial drug and also alleged a failure to warn him of the dangers and risks associated with the medication.
The claims are denied and it is contended that there was an alleged delay in bringing the proceedings.
During his career, Mr Cole (51) reached the rank of sergeant, and counsel said, according to his army file, he had an unblemished record, with exemplary conduct.
Lariam, he said, is not on the broader market, but still is used by military authorities. Mr Healy said the side-effects of Lariam are not just temporary psychiatric symptoms, but can last after a person stops taking the drug and can go on indefinitely.
Counsel said whether Lariam is a good or bad drug is not the main point in the case, but that it should have been administered in a medical setting and monitored by people who know the adverse reaction.
The drug, he said, was first given to Mr Cole at a training programme for duty overseas.
Mr Cole, counsel said, collected the drug at a medical post, “like you would collect a piece of kit”.
He said, before his return from Chad, the soldier had a medical in which he answered ‘yes’ when asked if he had a significant adverse reaction to Lariam. Counsel said the soldier was given the drug for another four weeks after his return home. Mr Healy said his symptoms got worse and the soldier had to hide it from his children and tried to get on with his life.
The case, before Ms Justice Bronagh O’Hanlon, continues on Tuesday.
© Irish Examiner Ltd. All rights reserved